Illinois, 2021Heavy Snow in Illinois, January 2 to 3, 2021
January 2 to 3, 2021 · NWS ILX · 3 events in 3 counties and zones
An upper-level wave and its associated weak surface low tracked slowly northward from the Ozarks around midday January 2nd into northern Indiana by the early morning of January 3rd. The system brought widespread light snow to central Illinois, with amounts of 2 to 5 inches common east of the Illinois River and north of I-70.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level wave and its associated weak surface low tracked slowly northward from the Ozarks around midday January 2nd into northern Indiana by the early morning of January 3rd. The system brought widespread light snow to central Illinois, with amounts of 2 to 5 inches common east of the Illinois River and north of I-70. As the wave slowed and pivoted out of the region, a mesoscale snow band persisted across a small portion of central Illinois until the pre-dawn hours of January 3rd. As a result, much heavier snowfall totals of 5 to 10 inches were focused across Macon, DeWitt, and Piatt counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 2, 5:20 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jan 2, 5:20 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
520 PM CST Sat Jan 2 2021
.SYNOPSIS...
Issued at 305 PM CST Sat Jan 2 2021
Light drizzle will continue to impact the region through the
evening as the next weather system moves through the area tonight.
This will bring another chance for accumulating snowfall to
location se of the Illinois River Valley, with upwards of 2 inches
by Sunday morning. The best chance for snowfall exists across
eastern Illinois, while locations in central Illinois will see
upwards of 1 inch. Cloudy skies will also persist through the
overnight, along with the return of dense fog conditions northwest
of the I-55 corridor. Behind this system, High pressure arrives to
end the weekend and begin next week.
&&
.SHORT TERM...(This evening through Sunday)
ISSUED AT 305 PM CST Sat Jan 2 2021
Low clouds continue to impact the Midwest as more moisture is
ushered into the region tonight. This is evident on radar as light
bands of precip are currently pushing through the state. As this
evening progresses, the upper level Low pressure system will track
towards the Ohio River Valley from the lower Mississippi River
Valley. This will track mostly snowfall through the region
overnight, as temperatures will drop below freezing after sunset.
Some light mixed precip could occur to begin, south of the I-70
corridor, as temps are slightly above freezing...however this will
change to snowfall as the Low passes south of the area.
With winds coming out of the ne currently, low clouds are expected
to linger throughout the overnight into the morning. This will
finally begin to shift out of the area Sunday as winds shift to
the west behind Low pressure passage and exit. As with most winter
time clouds, expecting lingering low ceilings through Sunday
morning. Issued a Dense Fog Advisory for tonight through Sunday
morning, as these clouds are expected to persist throughout the
period. With the light winds lingering into Sunday morning, will
have the chance to hold the clouds in place. Only question this
afternoon was the possibility of clouds increasing as the Low
pressure slides through the region. Thinking was that it will be
far enough southeast that the low clouds and excessive moisture
would be enough to hold fog in place.
This system will slide out of the region Sunday, allowing for the
return of High pressure to the area.
&&
.LONG TERM...(Sunday night through Saturday)
ISSUED AT 305 PM CST Sat Jan 2 2021
Weak High pressure slides through the Midwest late Sunday into the
start of the week. However there is some model depiction of
another weak frontal system to track through the upper Midwest
Monday night into Tuesday. This could swing another weak frontal
boundary through the region late Monday. The big question here
will be if there is enough moisture to spark a few showers
throughout the area. The best energy looks to be east of the
Midwest, however some models hint at a chance for precip.
Currently left the mention of any precip out of the forecast, as
this is a weak system, and not expected to bring any precip to the
area. Behind this boundary, a stronger High pressure system slides
into the area from the south. Unfortunately, this week's setup
really will be a mixed bag.
Heading into mid-week, a large-scale Low pressure system develops
across the central Plains and tracks slowly eastward. This will
bring the next weather maker to the Midwest Wednesday evening
through Thursday. However, models do have some hint that this
system might slide south of the area, so there is some detail that
needs to be worked out over the next couple of days. If High
pressure takes dominance over eastern Canada mid-week, this will
help to push the system south of the Midwest Wednesday night,
moving the best chance for precip across the se US. If High
pressure cannot hold control, then this system is likely to slide
into the Tennessee Valley, which would provide some precip to
southern Illinois during the second half of the week.
Models have differing solutions heading into the weekend, so this
will need to be held of for now. But High pressure looks to take
control again, as of now Saturday looks dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 519 PM CST Sat Jan 2 2021
While widespread ceilings of a few hundred feet are present over
much of central Illinois, areas from KCMI east and south have
recently seen MVFR ceilings rise over 2,000 feet at times.
Deterioration there is expected later this evening as light snow
moves into the area, reducing visibilities down below a half mile.
Elsewhere, there has been some periods of light snow or drizzle
recently, but more widespread light snow is expected toward mid
evening. No real improvement in ceilings expected through the
period, though perhaps getting closer to 1,000 feet at KPIA/KBMI
westward Sunday afternoon.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until noon CST Sunday for ILZ027>031-036>038-
040>042-047>051.
&&
SYNOPSIS...Baker
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Geelhart
Hazardous weather outlook, Jan 2, 4:03 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
403 PM CST Sat Jan 2 2021
ILZ027>031-036>038-040>042-047>051-031200-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
403 PM CST Sat Jan 2 2021
...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST SUNDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Areas of dense fog will develop this evening and continue through
tonight. In addition, light snow accumulations up to an 1 inch
are expected tonight, mainly after 7 pm.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Areas of dense fog will continue through Sunday morning.
There is a chance for light snow accumulations Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ043>046-052>057-061-031200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-Vermilion-
403 PM CST Sat Jan 2 2021
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TONIGHT...
Snow accumulations between 1 and 2 inches are
expected tonight, mainly after 8 pm, and will diminish by early
Sunday morning. Untreated roads could become slippery.
Areas of fog will continue throughout tonight, with locally dense
fog possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Areas of fog, locally dense, will continue through Sunday
morning.
There is a chance for light snow accumulations Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ062-063-066>068-071>073-031200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
403 PM CST Sat Jan 2 2021
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Light snow accumulations less than 1 inch are possible tonight.
Areas of fog will develop this evening and continue tonight, with
locally dense fog possible.
Minor flooding is occurring on the Little Wabash River at Clay
City.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Patchy fog, locally dense, will continue through Sunday morning.
Minor flooding is forecast to continue on the Little Wabash River
at Clay City through Monday morning.
There is a chance for light snow accumulations Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
37
Heavy Snow, Macon
- When
- January 2, 7:15 PM CST to January 3, 5:15 AM CST
- Where
- Macon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Numerous observers measured 5 to 8 inches of snow across Macon County...including 8.0 in Decatur and Mt. Zion, 7.0 1 mile south of Oreana, and 6.2 in Forsyth. Roads became hazardous and snow-covered.
Heavy Snow, De Witt
- When
- January 2, 7:30 PM CST to January 3, 5:30 AM CST
- Where
- De Witt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Numerous observers measured 6 to 8 inches of snow across DeWitt County...including 6.0 1 mile southwest of Clinton. Roads became hazardous and snow-covered.
Heavy Snow, Piatt
- When
- January 2, 8:30 PM CST to January 3, 6:00 AM CST
- Where
- Piatt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Numerous observers measured 7 to 10 inches of snow across Piatt County...including 9.8 in Cisco and 8.0 in Monticello. Roads became hazardous and snow-covered.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Washington, January 2 to 11, 2021$1.7 million · 5 events
- High Wind in Montana, January 2 to 3, 202170 kt wind · 22 events
- Winter Storm and Winter Weather in Vermont, January 2, 202112 events
- Heavy Snow in Maine, January 2, 20219 events
- High Wind in Wyoming, January 2 to 4, 202171 kt wind · 9 events
- Winter Storm in Maine, January 2, 20216 events
- High Wind in Oregon, January 2 to 3, 202172 kt wind · 4 events
- Heavy Rain in Georgia, January 2, 20213 events
- Dense Fog in Colorado, January 2, 20213 events
- Heavy Snow and Winter Weather in Washington, January 2 to 3, 20213 events
- High Wind in Montana, January 2 to 3, 202152 kt wind · 3 events
- Flash Flooding in Florida, January 2, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936683, 936682, 936684.